Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Pocatello, ID

July 2, 2004Butte County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 2, 2004, 1:50 PM MDT for Butte County, Jefferson County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 1:50 PM MDT (19:50 UTC)
Expired
Jul 2, 2004, 2:15 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 65 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 021950
SVRPIH
IDC023-051-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
150 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUTTE COUNTY IN IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN IDAHO

* UNTIL 215 PM MDT

* AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL BUTTE COUNTY...OR ABOUT 13
  MILES SOUTH OF BERENICE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  RURAL EASTERN BUTTE COUNTY AT 200 PM MDT

LAT...LON 4373 11297 4355 11293 4360 11252 4382 11259

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:30 AM MDT, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 3:30 AM MDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT FRI JUL 2 2004

.DISCUSSION...
SOUTHERLY FLOW ALOFT WILL TRANSITION TO A WESTERLY FLOW WITH A
SHALLOW S/WV SLIDING ACROSS E ID LATE THIS AFTN. NORTHERN STREAM
WILL SAG SOUTH INTO FCST/A OVER THE NEXT 24 HRS. THIS WILL RESULT IN
INCREASING PWS AS MOISTURE TO OUR WEST SHIFTS EAST. TODAYS
INSTABILITY LOOKS MEAGER WITH NO JET DYNAMICS AND ONLY MARGINAL
COOLING ALOFT AS SHALLOW 5H TROF SLIDES ACROSS AREA. HOWEVER... ANY
TSTMS THAT DO DEVELOP SHOULD BE WET. ACTIVITY SHOULD BE MORE
WIDESPREAD (ESPECIALLY CENTRAL MTNS) SAT AFTN AS A STRONGER S/WV
PUSHES ACROSS AREA AND INTERACTS WITH HIGH PWS OVER CWA. IN
ADDITION...VERY WEAK SFC FRONT ALSO SLIDES ACROSS AREA SAT AFTN.
NORTHWEST FLOW ALOFT OVERTAKES AREA ON SUNDAY WITH CONTINUED LOW CHC
POPS. POTENT S/WV AND ASSOCIATED COLD FRONT SLIDES ACROSS EASTERN ID
SUNDAY NIGHT. HAVE LOWERED SFC TEMPS FOR BOTH SUNDAY AND MONDAY FOR
THIS SCENARIO. MAINLY DRY FOR MON-TUE AS FLAT RIDGE BUILDS INTO
REGION. THE EXCEPTION WITH BE ZONES 19 WHERE UPSLOPE CONVECTION MAY
OCCUR. X-GFS ADVERTISING FULL LATITUDE TROF TO PUSH INTO ID LATE IN
THE WEEK. NO CHANGES MADE TO EXTENDED ATTM. WILL BE INTERESTING TO
SEE IF THE GFS TRENDS TOWARD LESS AMPLITUDE WITH THIS FEATURE.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 2, 6:00 AM MDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT FRI JUL 02 2004

IDZ017>023-031-032-031200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE MAJOR THREAT DUE TO
THE SLOW MOVEMENT OF THE THUNDERSTORMS ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
MUCH OF THE AREA THROUGH SUNDAY...DEVELOPING PRIMARILY IN THE HIGHER
TERRAIN.  CLOUD TO GROUND LIGHTNING...ISOLATED HAIL...AND SPOTTY
HEAVY RAINS WILL BE THE MAIN THREAT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:26 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville64 min
Jul 2, 5:27 PM MDTSevere Thunderstorm WarningPIHBingham33 min
Jul 2, 5:47 PM MDTSevere Thunderstorm WarningPIHBingham28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.